Indiana, 2014

Tornado and Damaging Winds in Indiana, October 13, 2014

October 13, 2014 · NWS PAH · 5 events in 3 counties and zones

A broken squall line oriented from north to south moved slowly eastward across southwest Indiana. Individual storm cells within the line raced north-northeast at 50 to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken squall line oriented from north to south moved slowly eastward across southwest Indiana. Individual storm cells within the line raced north-northeast at 50 to 65 mph. Storm development was fostered by modest solar heating as surface dew points climbed into the mid and upper 60's. Low level confluence ahead of a slow-moving surface low over southern Missouri aided the intensification of the squall line. Strengthening wind fields associated with an upper level trough approaching from the southern Plains contributed to isolated tornadoes with the longer-lived storms. Strong low-level winds, around 50 knots at 1 kilometer above the ground, enhanced the risk of mesovortices and isolated tornadoes within the squall line despite a dearth of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 13, 1:54 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 13, 1:54 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT Mon Oct 13 2014

.SHORT TERM...(Tonight through Wednesday night)
Issued at 255 PM CDT MON OCT 13 2014

Very busy with watches, warnings, etc so will make this rather
brief.

Strong cold front will continue to push eastward across our CWA
through the rest of the afternoon and evening, hopefully exiting the
eastern portions of our CWA after midnight.

With the eastward progress of the front, a QLCS line of strong to
severe thunderstorms will continue ahead of the boundary with some
storms becoming capable of producing damaging winds and a few
tornadoes. Locally heavy rainfall will also accompany the stronger
storms.

In the wake of this system, small chances of showers and patches of
drizzle will continue through the remainder of the overnight hours
tonight.

Chances for showers will continue Tuesday, Tuesday night, and
Wednesday with the slow approach and passage of an upper low over
our CWA. Rain chances will finally begin to taper off from the west
Wednesday night in the wake of the upper low.

.LONG TERM...(Thursday through Monday)
Issued at 255 PM CDT MON OCT 13 2014

On Thursday...the upper level low will finally be departing the Ohio
Valley. Some lingering clouds and even a few showers are
possible...especially in southwest Indiana and the Pennyrile region
of west Kentucky. Temperatures should begin to recover toward more
seasonal levels.

On Friday...mainly sunny skies and seasonably warm temps are
expected as a weak ridge passes overhead.

Over the weekend into early next week...upper level troughing will
gradually settle into the Great Lakes and Ohio Valley region. This
will push a cold front /possibly followed by a secondary cold front/
across our region. The primary cold front appears to be dry...but a
secondary front could bring some showers late in the weekend into
early next week. Temperatures will gradually cool down. The 12z gfs
mos looks too warm. Will trend toward the cooler 00z ecmwf
mos...especially early next week.

&&

.AVIATION...
Issued at 1227 PM CDT MON OCT 13 2014

Numerous showers and thunderstorms will cross the TAF sites from
west to east throughout the first few hours of the period. Some
storms may be severe and will produce locally heavy rainfall. MVFR
cigs/vsbys will prevail will the passage of the storms, however
brief IFR conditions may occur. In the wake of the area of
preciptation, IFR cigs and/or vsbys and patchy drizzle will
prevail through the overnight hours. Conditions should become MVFR
toward the end of the period. Southerly winds at 12-14 knots
gusting to 20-22 knots will drop off to AOB 10 knots overnight,
then pick back up from the south southwest at 10-12 knots with
gusts up to 20 knots after 15-16Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...MY
Hazardous weather outlook, Oct 13, 12:20 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT MON OCT 13 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
120 PM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VIGOROUS LINE OF STORMS WILL MOVE EAST ACROSS THE REGION THIS
AFTERNOON AND EVENING REACHING SOUTHWEST INDIANA SOUTHWARD TO THE
SOUTHERN PENNYRILE BETWEEN 6 AND 9 PM. OTHER STORMS MAY DEVELOP
AHEAD OF THIS LINE AS WELL.

SEVERE THUNDERSTORMS ARE A STRONG POSSIBILITY THROUGH THIS EVENING.
THE MAIN CONCERNS WILL BE DAMAGING WINDS AND TORNADOES WITHIN THE
MAIN LINE OF STORMS. LARGE HAIL WILL BE POSSIBLE BUT MAINLY WITH
THUNDERSTORMS THAT DEVELOP AHEAD OF THE LINE.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORMS
...HOWEVER WIDESPREAD HEAVY RAIN IS LIKELY WITH THE LINE OF
STORMS THROUGH TONIGHT. TOTAL RAINFALL THROUGH TONIGHT WILL
GENERALLY RANGE FROM ONE AND A HALF TO 3 INCHES. THE GREATEST
AMOUNTS ARE LIKELY ACROSS SOUTHWEST INDIANA AND THE LAKES AND
PENNYRILE REGIONS OF WEST KENTUCKY. SOME LOCALIZED FLOODING ISSUES
WILL BE POSSIBLE...BUT WIDESPREAD SIGNIFICANT PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE BAND OF THUNDERSTORMS WITH HEAVY RAINFALL MAY LINGER INTO THE
EARLY MORNING HOURS TUESDAY OVER SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY. A FEW MINOR FLOOD PROBLEMS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH AT LEAST EARLY EVENING
ACROSS MOST OF THE REGION, AND LIKELY THEREAFTER OVER SOUTHWEST
INDIANA SOUTHWARD TOWARD THE PENNYRILE REGION OF WESTERN KENTUCKY.
SEVERE STORM CHANCES WILL DECREASE FROM WEST TO EAST THROUGH
TONIGHT.

In the hours before

Local storm report, Oct 13, 3:06 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     PADUCAH                 37.07N 88.64W
10/13/2014                   MCCRACKEN          KY   NEWSPAPER

            REPORT OF ROOF DAMAGE AT INTERSECTION OF 12TH STREET AND
            MADISON. SEMI-TRACTOR DAMAGED AT EXIT 4. DOWNED POWER
            LINES AND OUTAGES REPORTED ALONG LOVELACEVILLE ROAD.

&&

SMITTY
Special weather statement, Oct 13, 3:07 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT MON OCT 13 2014

ILZ090-091-094-KYZ005>015-132145-
CALDWELL KY-CALLOWAY KY-CRITTENDEN KY-GRAVES KY-HARDIN IL-LIVINGSTON
KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-TRIGG KY-UNION
KY-WEBSTER KY-
407 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...POPE...AND MASSAC
COUNTIES IN SOUTHERN ILLINOIS...WEBSTER AND UNION COUNTIES IN
NORTHWEST KENTUCKY...AND GRAVES...CRITTENDEN...CALLOWAY...
CALDWELL...TRIGG...MARSHALL...MCCRACKEN...LYON AND LIVINGSTON
COUNTIES IN WESTERN KENTUCKY UNTIL 445 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
CARRIERS MILLS ILLINOIS...TO 7 MILES SOUTHWEST OF BURNA TO 7 MILES
SOUTHEAST OF LYNNVILLE KENTUCKY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BENTON...CALVERT CITY...MURRAY...EDDYVILLE...MARION...LAND
BETWEEN   THE LAKES AREA...PRINCETON...GOLCONDA...BURNA...
SALEM...CANTON...CRESWELL...AND HARRIS GROVE.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3715 8856 3758 8871 3758 8795 3746 8789
      3669 8788 3666 8793 3667 8806 3661 8804
      3649 8830 3650 8855
TIME...MOT...LOC 2103Z 240DEG 32KT 3760 8863 3720 8845
          3652 8844
Special weather statement, Oct 13, 3:23 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT MON OCT 13 2014

ILZ076-132130-
WAYNE IL-
423 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY IN
SOUTH CENTRAL ILLINOIS UNTIL 430 PM CDT...

AT 420 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
HELM...OR 13 MILES SOUTHEAST OF SALEM...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN WAYNE COUNTY.

AT 418 PM CDT...A STORM SPOTTER IN EXTREME NORTHEAST JEFFERSON
COUNTY REPORTED WIND GUSTS TO 46 MPH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3861 8853 3851 8862 3845 8867 3842 8869
      3848 8871 3861 8871 3861 8869 3861 8854
TIME...MOT...LOC 2122Z 213DEG 49KT 3855 8872
Local storm report, Oct 13, 3:46 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     3 E MCLEANSBORO         38.09N 88.48W
10/13/2014                   HAMILTON           IL   TRAINED SPOTTER

            POWER LINES DOWN NEAR OREGON FARMS

&&

BP2
Local storm report, Oct 13, 4:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     2 SW MORGANFIELD        37.66N 87.93W
10/13/2014                   UNION              KY   STORM CHASER

            POWER LINES AND TREES DOWN.

&&

BP2
Local storm report, Oct 13, 4:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     SHAWNEETOWN             37.71N 88.17W
10/13/2014  E60 MPH          GALLATIN           IL   STORM CHASER

            ESTIMATED 60+ MPH WIND GUST.

&&

BP2

The radar

The Evansville,IN radar (KVWX), 24 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Tornado, Posey

When
October 13, 4:25 PM CST to 4:31 PM CST
Where
Posey County, 2.49 mi SSE of New Harmony to 2.79 mi W of Rapture
Rating
EF1
Path length
3.75 mi
Path width
150 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.098, -87.909

The damage path was through farmland with patches of woods. The damage path started at a farmhouse about two miles southeast of New Harmony, where a large tree was snapped and another large tree was uprooted. A tin roof was blown off a barn. The path was mostly through corn and soybean fields for the first couple miles. The strongest winds occurred near the end of the damage path, in a heavily wooded area about one-half mile southeast of the intersection of Highways 68 and 69. Numerous large trees were snapped in this area. Peak winds were estimated near 100 mph. The tornado path apparently ended on Highway 68 about 2.5 miles northeast of New Harmony, where a tree and some limbs were blown onto the road.

Thunderstorm Wind, Vanderburgh

When
October 13, 4:46 PM CST to 4:49 PM CST
Where
Vanderburgh County, 1.77 mi WSW of Evansville to Evansville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
37.970, -87.580

A trained spotter estimated winds gusted to 60 mph. At least three trees were blown down. A falling tree hit a car, and two other trees were down across roads.

Funnel Cloud, Vanderburgh

When
October 13, 4:54 PM CST
Where
Vanderburgh County, 1.86 mi WSW of Evansville
Reported by
Trained Spotter
Coordinates
37.966, -87.579

A funnel cloud was reported over the Ohio River.

Thunderstorm Wind, Vanderburgh

When
October 13, 4:59 PM CST
Where
Vanderburgh County, 4 mi SE of Evansville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.939, -87.498

Wind gusts were estimated near 60 mph.

Funnel Cloud, Warrick

When
October 13, 5:07 PM CST
Where
Warrick County, Newburgh
Reported by
Trained Spotter
Coordinates
37.950, -87.420

A trained spotter reported a wall cloud that intermittently developed a funnel cloud. Winds gusted up to 50 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyThe tornado archive for Indiana, 2014Warnings in Indiana, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541952, 541946, 541955, 541948, 541954.